Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 187, NWS Dodge City, KS

July 30, 2011Edwards County, Ford County, Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 2011, 8:25 PM CDT for Edwards County, Ford County, Hodgeman County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 8:25 PM CDT (01:25 UTC)
Expired
Jul 30, 2011, 8:51 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.5 in
Wind
70.0 mph

Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 32 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

769 
WUUS53 KDDC 310125
SVRDDC
KSC047-057-083-310215-
/O.NEW.KDDC.SV.W.0187.110731T0125Z-110731T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS...

* UNTIL 915 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR JETMORE...AND WAS
  NEARLY STATIONARY. ANOTHER STORM WAS LOCATED 4 MILES NORTH OF
  BELLEFONT AND IS ALSO NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  JETMORE...
  SPEARVILLE...
  MAINLY RURAL AREAS OF HODGEMAN...NORTHEASTERN FORD AND WESTERN
  EDWARDS COUNTIES.

THIS WARNING REPLACES THE PREVIOUS WARNING WHICH WAS IN EFFECT
FOR SOUTHER HODGEMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3796 9941 3777 9964 3802 10022 3825 10007
TIME...MOT...LOC 0124Z 328DEG 3KT 3804 9993
WIND...HAIL 70MPH <.50IN

$$

UMSCHEID
1 follow-up statement
539 
WWUS53 KDDC 310151
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT SAT JUL 30 2011

KSC047-057-083-310201-
/O.CAN.KDDC.SV.W.0187.000000T0000Z-110731T0215Z/
HODGEMAN KS-EDWARDS KS-FORD KS-
851 PM CDT SAT JUL 30 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD...WEST
CENTRAL EDWARDS AND HODGEMAN COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THE
THUNDERSTORM SOUTHWEST OF JETMORE AND THE STORM NORTH OF BELLEFONT.

LAT...LON 3796 9941 3777 9964 3802 10022 3825 10007
TIME...MOT...LOC 0151Z 328DEG 3KT 3802 9991

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:34 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 3:34 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
334 PM CDT SAT JUL 30 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE CHANCES FOR SCATTERED THUNDERSTORMS
LATE THIS AFTERNOON UNTIL EARLY EVENING. HIGH TEMPERATURES SUNDAY
AND MONDAY AND POSSIBLE FIRE WEATHER CONDITIONS MONDAY AFTERNOON.

AFTER A NORTHERN BRANCH SHORTWAVE TROUGH MOVES ACROSS THE NORTHERN
PLAINS THIS EVENING, UPPER LEVEL RIDGING WILL AMPLIFY INTO THE
PLAINS INTO MONDAY. THIS WILL PROVIDE ANOTHER HOT AIRMASS TO PUSH
INTO WESTERN KANSAS WITH HIGH TEMPERATURES WELL ABOVE THE CENTURY
MARK. CURRENT HEAT ADVISORY IN THE EAST FA FOR SUNDAY AFTERNOON AND
EARLY EVENING STILL LOOKS GOOD AND MAY NEED ANOTHER ONE FOR MONDAY
AFTERNOON AND EVENING.

FOR TONIGHT WIDELY SCATTERED THUNDERSTORMS COULD POP UP ALMOST
ANYWHERE BASED ON LATEST MESOSCALE MODELS AND SHORT FUSE COMPOSITE,
SO WILL GO WITH A SMALL POP TO COVER. VERY LITTLE TO NO DEEP LAYER
SHEAR IS IN PLACE SO ANY STORMS THAT GO UP WILL NOT LAST VERY LONG
AND AS THEY COLLAPSE COULD PRODUCE SOME WIND GUSTS TO 50 MPH. THEN
MORE SCATTERED STORMS COULD DEVELOP UNTIL SUNSET ALONG ANY OUTFLOW
BOUNDARIES. OVERNIGHT LOWS WILL RANGE FROM THE LOW 70S WEST TO THE
UPPER 70S SOUTHEAST. SOUTHWEST WINDS WILL BE LIGHT AROUND 5 MPH.

ON SUNDAY WITH MOSTLY SUNNY SKIES LOOK FOR HIGHS AROUND 100 WEST TO
107 IN THE EAST FA. DEWPOINTS ALONG WITH HIGH TEMPERATURES IN THE
EAST WILL PRODUCE HEAT INDICES ABOVE 105 WITH CURRENT HEAT ADVISORY
IS IN PLACE. FOR SUNDAY NIGHT SKIES WILL BE MOSTLY CLEAR BUT WINDS
WILL STAY SOUTHERLY FROM 10 TO 15 MPH AND KEEP LOWS IN THE LOW 70S
WEST TO THE UPPER 70S EAST.

FOR MONDAY WITH 850MB TEMPERATURES CLIMBING TO AROUND 32C OUR HIGH
TEMPERATURES WILL CLIMB WELL OVER THE CENTURY MARK. EXPECT 104 WEST
TO 107 AT DODGE TO AROUND 110 AT MEDICINE LODGE. WINDS WILL ALSO
PICK UP TO 15 TO 25 MPH IN THE AFTERNOON.

.FIRE WEATHER...

SOUTH TO SOUTHWEST WINDS WILL BE 15 TO 25 MPH AND LOWEST RELATIVE
HUMIDITIES WILL APPROACH 15 PERCENT. CURRENTLY THESE CONDITIONS ARE
BORDERLINE FOR A FIRE WEATHER WATCH AND WILL LET NEXT SHIFTS
RE-EVALUATE FOR NOW.

DAYS 3-7...

THE EXTENDED PERIOD BEGINS 00Z TUESDAY. THE GENERAL STORY THROUGHOUT
MY PERIOD IS A CONTINUATION FOR HOT TEMPERATURES AND A SLIGHT CHANCE
FOR THUNDERSTORMS. AN UPPER LEVEL SHORTWAVE TROUGH MOVING THROUGH
THE GREAT LAKES WILL PUSH A WEAK COLD FRONT INTO THE CENTRAL PLAINS
ON TUESDAY. A FAIRLY STRONG 20 KNOT 850 HPA DOWNSLOPE FLOW WILL
RESULT IN VERY HOT TEMPERATURES AHEAD OF THE FRONT. THESE INCREASING
THICKNESS FIELDS AND RELATIVELY LOW ELEVATION ACROSS MY SOUTHEAST
ZONES FAVOR THE HOTTEST TEMPERATURES WITH TEMPS PEAKING AROUND 110
DEG F TOWARDS MEDICINE LODGE. WE COULD SEE SOME THUNDERSTORMS,
MAINLY ACROSS THE WEST SO HAVE BROAD BRUSHED THE REGION WITH 20-30
PERCENT POPS. THIS FRONTAL BOUNDARY STALLS AND REMAINS OVER KANSAS
MIDWEEK ALTHOUGH THERE ARE SOME POSITION DIFFERENCES BETWEEN THE
30.12Z GFS/ECMWF. AS A RESULT, HAVE KEPT SLIGHT POPS IN THE GRIDS
THROUGH MUCH OF NEXT WEEK MAINLY TO THE NORTH. AS THE BOUNDARY
WASHES OUT, LEE TROUGHING COULD SPARK MORE CONVECTION ACROSS EASTERN
COLORADO AND INTO WESTERN KANSAS BY THE END OF NEXT WEEK.
TEMPERATURES WILL BE IN THE 98-103 DEG F RANGE FOR HIGHS AND 70S FOR
LOWS. THIS IS STILL ABOVE NORMAL AS NORMAL HIGHS THIS TIME OF YEAR
IS IN THE MID 90S. THE GOOD NEWS IS LOOKING AT THE END OF THE MODEL
RUN PERIOD, THE ECMWF MAINTAINS ZONAL FLOW ACROSS THE CENTRAL UNITED
STATES AND WITH LESS UPPER LEVEL RIDGING. SUCH A PATTERN COULD FAVOR
MORE FREQUENT PASSAGES OF "COOL" FRONTS. THE GFS IS STRONGER WITH
500 HPA RIDGING SO TIME WILL TELL THIS FAR OUT IN THE FCST. -SUGDEN

&&

.AVIATION...

RECENT RUNS OF THE HRRR AND THE 30.12Z 4 KM WRF BREAK OUT SOME
CONVECTION THIS AFTERNOON TOWARDS 23Z ALONG A STATIONARY BOUNDARY
THAT IS BISECTING THE CWFA. WENT AHEAD AND PUT IN CB FOR KDDC AND
KGCK IN THE 18Z TAFS. THINK KHYS WILL BE NORTH AND CLEAR OF BOUNDARY
INDUCED STORMS. 30.18Z NAM IS ALSO SUGGESTION CONVECTION BUT LESS OF
AN IMPACT TO KGCK. 00Z TAFS MIGHT REQUIRE SOME ADJUSTMENT DEPENDING
ON CONVECTIVE/RADAR TRENDS. OTHERWISE, CIGS WILL BE VFR AND WINDS
WILL BE OUT OF THE SE/S IN THE 8 TO 15 KNOT RANGE. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72 104  76 107 /  20  10  10   0
GCK  71 103  74 106 /  20  10  10  10
EHA  71 100  72 105 /  20  10  10   0
LBL  72 102  74 106 /  20  10  10   0
HYS  73 102  75 106 /  20  10  10  10
P28  77 107  78 109 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM TO 8 PM CDT SUNDAY FOR KSZ031-046-065-
066-079>081-089-090.

&&

FN06/36/36
Hazardous weather outlook, Jul 30, 3:47 PM CDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
347 PM CDT SAT JUL 30 2011

KSZ030-031-043>046-061>066-074>081-084>090-312100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
347 PM CDT SAT JUL 30 2011 /247 PM MDT SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP ALMOST ANYPLACE
ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS THROUGH EARLY THIS
EVENING. INDIVIDUAL STORMS WILL NOT LAST VERY LONG BUT COULD
PRODUCE STRONG OUTFLOW WIND GUSTS TO 50 MPH. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY A HEAT ADVISORY HAS BEEN ISSUED UNTIL 8 PM FOR LOCATIONS
ALONG AND EAST OF A HAYS TO COLDWATER LINE. IN THIS AREA HEAT
INDEX READINGS OF AROUND 105 DEGREES WILL BE POSSIBLE SUNDAY
AFTERNOON AND SUNDAY EVENING. PLEASE SEE THE WEATHER MESSAGE FOR
SPECIFIC DETAILS.

THE HOT SUMMER WEATHER IS THEN EXPECTED TO CONTINUE THROUGH AT
LEAST THE FIRST HALF OF THE WORK WEEK. ON MONDAY AND TUESDAY
TEMPERATURES MAY APPROACH 110 DEGREES FROM ASHLAND TO LARNED AND
SOUTHEAST TO MEDICINE LODGE AND COLDWATER. EVEN WITH LOW RELATIVE
HUMIDITIES, THIS WILL RESULT IN HEAT INDEX READINGS OF 105 OR
HIGHER.

VERY HIGH TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE
POSSIBLE FOR PORTIONS OF SOUTHWEST KANSAS MONDAY AND TUESDAY.
AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO NEAR 15
PERCENT AND GUSTY SOUTH WINDS WILL INCREASE INTO THE 15 TO 25 MPH
RANGE. AREAS MORE FAVORABLE FOR THESE CRITICAL FIRE WEATHER
CONDITIONS EARLY NEXT WEEK WITH BE SOUTHWEST OF A GARDEN CITY TO
DODGE CITY LINE.

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST OVER
PORTIONS OF SOUTHWEST KANSAS TUESDAY THROUGH THURSDAY. STRONG
DOWNBURST WINDS MAY ACCOMPANY THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 30, 5:31 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
531 PM CDT SAT JUL 30 2011

KSZ045-302315-
NESS-
531 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NESS COUNTY...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BEELER...MOVING NORTH AT 10 MPH.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN WESTERN NESS COUNTY...INCLUDING THE CITY OF BEELER...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 3864 10024 3863 10000 3840 10009 3841 10021
TIME...MOT...LOC 2231Z 182DEG 8KT 3848 10014

SUGDEN
Special weather statement, Jul 30, 7:29 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT SAT JUL 30 2011

KSZ064-078-310115-
FORD-HODGEMAN-
729 PM CDT SAT JUL 30 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HODGEMAN AND NORTHERN
FORD COUNTIES...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERAL STRONG...BUT SMALL THUNDERSTORMS FROM 5 MILES EAST OF JETMORE
TO 8 MILES NORTH OF WRIGHT...THE INDIVIDUAL STORMS WERE NEARLY STATIONARY.

WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN CENTRAL HODGEMAN AND NORTHERN FORD COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3823 9961 3779 9972 3780 10014 3823 9994
TIME...MOT...LOC 0027Z 279DEG 3KT 3800 9983

UMSCHEID
Local storm report, Jul 30, 7:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TSTM WND DMG     5 E MEADE               37.28N 100.25W
07/30/2011                   MEADE              KS   LAW ENFORCEMENT

            A SEMI TRUCK HAULING AN EMPTY CATTLE TRAILER WAS
            OVERTURNED ON HWY54.

&&

MSCOTT
Local storm report, Jul 30, 8:07 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
807 PM CDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     TSTM WND GST     4 WSW JETMORE           38.07N 99.96W
07/30/2011  E60.00 MPH       HODGEMAN           KS   PUBLIC

&&

MSCOTT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:29 PM CDTSpecial Weather StatementDDCHodgeman46 min
Jul 30, 7:47 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman43 min
Jul 31, 2:18 PM CDTSpecial Weather StatementDDCTrego27 min
Jul 31, 3:10 PM CDTSevere Thunderstorm WarningDDCEllis, Trego35 min
Jul 31, 3:23 PM CDTSpecial Weather StatementDDCTrego52 min
Jul 31, 3:45 PM CDTSevere Thunderstorm WarningDDCEllis, Trego45 min
Jul 31, 3:47 PM CDTSpecial Weather StatementDDCEllis43 min
Jul 31, 4:05 PM CDTSevere Thunderstorm WarningDDCTrego25 min
Jul 31, 4:34 PM CDTAreal Flood WarningDDCEllis, Trego3 hr
Jul 31, 4:52 PM CDTSpecial Weather StatementDDCNess, Trego53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.